Alert archive / Oregon / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Pendleton, OR

July 6, 2006Union County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at Jul 6, 2006, 1:40 PM PDT for Union County, Oregon. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2006, 1:40 PM PDT (20:40 UTC)
Expired
Jul 6, 2006, 2:45 PM PDT
In force
65 min
Issued by
NWS Pendleton, OR
Area
Counties, with a storm outline in the text

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2006-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2006-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
2461 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:30 PM PDT, 10 minutes earlier.

Area forecast discussion, Jul 6, 1:30 PM PDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
130 PM PDT THU JUL 6 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...WATER VAPOR IMAGERY
SHOWS A TROUGH OF LOW PRESSURE MOVING ONSHORE WA/OR...WITH AN AXIS
OF LIFT MOVING INTO CENTRAL WA/OR. TSTMS ARE FIRING UP AHEAD OF THIS
FEATURE IN AN UNSTABLE ATMOSPHERE. STORMS ARE BECOMING STRONG/SEVERE
ACROSS NE WASHINGTON IN THE OPTIMAL SHEAR REGION. FURTHER SOUTH
ACROSS SE WASHINGTON/NE OREGON...SCATTERED SHOWERS/ISOLATED TSTMS
ARE THE RULE FOR NOW...WITH A STRONGER CELL OR TWO. THINK THE
INTENSITY OF THESE STORMS WILL INCREASE AS THE LIFT AXIS MOVES
TO THE EAST DURING THE NEXT 2-4 HRS...WITH ISOLATED STRONG TO
LOCALLY SEVERE STORMS POSSIBLE. HAVE INCLUDED DAMAGING WINDS/LARGE
HAIL WORDING FROM THE BLUES EAST THIS EVENING...WITH GUSTY WINDS
AND SMALL HAIL WORDING FOR THE FOOTHILLS/CENTRAL HIGHLANDS.
THE TROUGH WILL EXIT THE AREA BY THE OVERNIGHT HOURS...WITH
TSTM ACTIVITY ENDING WEST TO EAST LATE THIS EVENING. THE
REMAINDER OF THE SHORT TERM WILL BE FEATURED BY DRIER WEST TO
SOUTHWEST FLOW ALOFT AND MORE STABLE CONDITIONS. TEMPERATURES
WILL BEGIN TO WARM BY SATURDAY AS THE FOUR CORNERS HIGH NUDGES
NORTHWARD.

.LONG TERM...SUNDAY THROUGH THURSDAY...MODELS IN GOOD AGREEMENT WITH
THE RIDGE MOVING TOWARD THE EAST BY MONDAY. THE TROUGH WILL MOVE IN
JUST OFF THE COAST WITH A SOUTHWEST FLOW OVER THE AREA THROUGH
MIDWEEK. CONDITIONS WILL REMAIN DRY THROUGH THIS TIME AND
TEMPERATURES WILL BEGIN TO COOL TOWARD NORMAL BY MIDWEEK. STARTING
WEDNESDAY...THE MODELS BEGIN TO DIFFER ON WHEN TO BRING THE TROUGH
THROUGH THE AREA AND THUS HAVE KEPT ISOLATED SHOWERS IN THE HIGHER
TERRAIN FROM SMALL DISTURBANCES MOVING IN THE SOUTHWEST FLOW.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE AT ALL TAF SITES AND ALONG
ALL TWEB ROUTES FOR THE NEXT 24 HOURS. THUNDERSTORMS IN CENTRAL AND
NORTHEAST OREGON AND SOUTHEAST WASHINGTON THIS AFTERNOON COULD LOWER
CEILINGS BRIEFLY INTO MVFR DUE TO RAIN SHOWERS. GUSTY WINDS AND HAIL
ARE ALSO POSSIBLE WITH THE THUNDERSTORMS. WINDY SURFACE WINDS WILL
CONTINUE INTO THE EVENING FOR KDLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  53  87  56  95 /  20   0   0   0
ALW  58  86  60  95 /  20   0   0   0
PSC  54  89  54  97 /  10   0   0   0
YKM  51  84  55  96 /  10   0   0   0
HRI  53  89  54  96 /  10   0   0   0
ELN  53  85  51  93 /  10   0   0   0
RDM  40  88  46  93 /  10   0   0   0
LGD  51  86  49  93 /  30   0   0   0
5J0  47  91  49  97 /  20   0   0   0
DLS  55  85  56  92 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
89/84/84
Hazardous weather outlook, Jul 6, 1:00 PM PDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
100 PM PDT THU JUL 6 2006

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-071400-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
100 PM PDT THU JUL 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SLIGHT RISK OF SEVERE THUNDERSTORMS
     WALLOWA COUNTY, GRANDE RONDE VALLEY

THUNDERSTORMS
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST
     BLUE MOUNTAINS, FOOTHILLS OF THE BLUE MOUNTAINS OF
     OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN
     GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING...WITH THE GREATEST THREAT ACROSS EASTERN OREGON AND
WASHINGTON FROM THE BLUES EASTWARD. THE MAIN THREATS WILL BE FROM
BRIEF HEAVY RAIN...SMALL HAIL...AND POTENTIAL WIND GUSTS UP TO
45 MPH. A FEW STORMS MAY BECOME LOCALLY SEVERE ACROSS FAR EASTERN
OREGON LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A MORE STABLE AIR MASS WILL MOVE INTO THE AREA THROUGH EARLY NEXT
WEEK WHERE TEMPERATURES WILL RETURN TO NEAR SEASONAL NORMALS AND
LITTLE PRECIPITATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Jul 6, 9:54 AM PDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PENDLETON OR
954 AM PDT THU JUL 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             ROSLYN                  47.24N 121.10W
07/05/2006  E1.00 INCH       KITTITAS           WA   PUBLIC

            QUARTER SIZED HAIL FELL FROM 340 PM TO 345 PM.

0342 PM     HAIL             3 NW CLE ELUM           47.22N 120.99W
07/05/2006  E0.50 INCH       KITTITAS           WA   TRAINED SPOTTER

            DIME SIZE HAIL FELL. STRONG WINDS OCCURRED TOO.

0350 PM     HAIL             5 NW CLE ELUM           47.23N 121.02W
07/05/2006  E1.50 INCH       KITTITAS           WA   TRAINED SPOTTER

            HAIL SLIGHTLY SMALLER THAN GOLF BALL SIZE FELL. HEAVY
            RAIN OCCURRING TOO.

0504 PM     HAIL             N LEHMAN HOT SPRINGS    45.15N 118.66W
07/05/2006  E1.00 INCH       UMATILLA           OR   TRAINED SPOTTER

            1 INCH DIAMETER HAIL FELL.

0520 PM     HAIL             1 ENE UKIAH             45.14N 118.91W
07/05/2006  E0.88 INCH       UMATILLA           OR   TRAINED SPOTTER

            NICKEL SIZED HAIL AND HEAVY RAIN FELL.

0525 PM     HAIL             STARKEY                 45.22N 118.42W
07/05/2006  E1.25 INCH       UNION              OR   PUBLIC

            HALF DOLLAR SIZED HAIL FELL AT STARKEY STORE.

0620 PM     HAIL             STARKEY                 45.22N 118.42W
07/05/2006  E0.88 INCH       UNION              OR   PUBLIC

            NICKEL SIZED HAIL AND HEAVY RAIN REPORTED AT STARKEY
            STORE. VISIBILITY DOWN TO 1/4 MILE.

0655 PM     HAIL             21 SE HEPPNER           45.14N 119.25W
07/05/2006  E1.75 INCH       MORROW             OR   PUBLIC

            GOLF BALL SIZED HAIL FELL FROM 655 PM TO 700 PM AND
            CRACKED WINDOWS IN PICKUP TRUCKS.

0705 PM     HAIL             14 ESE HEPPNER          45.28N 119.29W
07/05/2006  E0.88 INCH       MORROW             OR   PUBLIC

            NICKEL SIZED HAIL FELL.

0720 PM     HAIL             14 E HEPPNER            45.35N 119.26W
07/05/2006  E1.00 INCH       MORROW             OR   PUBLIC

            QUARTER SIZED HAIL REPORTED ON STATE HIGHWAY 74 AT MILE
            MARKER 66.

&&

SL
Local storm report, Jul 6, 9:54 AM PDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
954 AM PDT THU JUL 06 2006

CORRECTED TO INCLUDE ADDITIONAL REPORTS

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             ROSLYN                  47.24N 121.10W
07/05/2006  E1.00 INCH       KITTITAS           WA   PUBLIC

            QUARTER SIZED HAIL FELL FROM 340 PM TO 345 PM.

0342 PM     HAIL             3 NW CLE ELUM           47.22N 120.99W
07/05/2006  E0.50 INCH       KITTITAS           WA   TRAINED SPOTTER

            DIME SIZE HAIL FELL. STRONG WINDS OCCURRED TOO.

0350 PM     HAIL             5 NW CLE ELUM           47.23N 121.02W
07/05/2006  E1.50 INCH       KITTITAS           WA   TRAINED SPOTTER

            HAIL SLIGHTLY SMALLER THAN GOLF BALL SIZE FELL. HEAVY
            RAIN OCCURRING TOO.

0504 PM     HAIL             N LEHMAN HOT SPRINGS    45.15N 118.66W
07/05/2006  E1.00 INCH       UMATILLA           OR   TRAINED SPOTTER

            1 INCH DIAMETER HAIL FELL.

0520 PM     HAIL             1 ENE UKIAH             45.14N 118.91W
07/05/2006  E0.88 INCH       UMATILLA           OR   TRAINED SPOTTER

            NICKEL SIZED HAIL AND HEAVY RAIN FELL.

0525 PM     HAIL             STARKEY                 45.22N 118.42W
07/05/2006  E1.25 INCH       UNION              OR   PUBLIC

            HALF DOLLAR SIZED HAIL FELL AT STARKEY STORE.

0620 PM     HAIL             STARKEY                 45.22N 118.42W
07/05/2006  E0.88 INCH       UNION              OR   PUBLIC

            NICKEL SIZED HAIL AND HEAVY RAIN REPORTED AT STARKEY
            STORE. VISIBILITY DOWN TO 1/4 MILE.

0655 PM     HAIL             21 SE HEPPNER           45.14N 119.25W
07/05/2006  E1.75 INCH       MORROW             OR   PUBLIC

            GOLF BALL SIZED HAIL FELL FROM 655 PM TO 700 PM AND
            CRACKED WINDOWS IN PICKUP TRUCKS.

0705 PM     HAIL             14 ESE HEPPNER          45.28N 119.29W
07/05/2006  E0.88 INCH       MORROW             OR   PUBLIC

            NICKEL SIZED HAIL FELL.

0720 PM     HAIL             14 E HEPPNER            45.35N 119.26W
07/05/2006  E1.00 INCH       MORROW             OR   PUBLIC

            QUARTER SIZED HAIL REPORTED ON STATE HIGHWAY 74 AT MILE
            MARKER 66.

&&

SL

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:07 PM PDTSevere Thunderstorm WarningPDTUmatilla, Union53 min
Jul 5, 5:50 PM PDTSevere Thunderstorm WarningPDTCrook55 min
Jul 5, 6:15 PM PDTSevere Thunderstorm WarningPDTUnion60 min
Jul 5, 7:00 PM PDTSevere Thunderstorm WarningPDTMorrow30 min
Jul 5, 7:27 PM PDTSevere Thunderstorm WarningPDTUmatilla36 min
Jul 6, 2:57 PM PDTSevere Thunderstorm WarningPDTUnion63 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.